Lactaatacidose bij een 85-jarige vrouw door behandeling met metformine

Translated title of the contribution: Metformin-related lactic acidosis in an 85-year-old woman

C. M.J. Van Der Linden, W. Knol, R. J. Van Marum, P. A.F. Jansen*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

An 85-year-old woman presented at the emergency ward. She had had shortness of breath for several days and no bowel movements for 3 days. On the day of hospitalisation she experienced sudden abdominal pain and collapsed as she went to the toilet. She was being treated for multiple conditions, including type-2 diabetes. She appeared to have lactic acidosis. At first, the symptoms were not attributed to metformin because she was receiving a low dose and serum-creatinine concentrations were within the normal range (98 μmol/l). Bowel ischaemia was suspected and surgery was performed but no defects were found. She was subsequently treated for metformin-related lactic acidosis but died shortly thereafter due in part to postoperative complications. Lactic acidosis is a rare side effect of metformin. In this patient, the retrospectively calculated glomerular filtration rate (GFR) was extremely low (23 ml/min). The serum-creatinine concentration was normal because the patient's body weight was low (40 kg). Impaired renal function is a risk factor for metformin-related lactic acidosis. Renal function can appear to be normal when measured by serum-creatinine concentration in older patients with reduced muscle mass, but calculation of GFR often reveals impairment. Metformin is contraindicated in patients with poor renal function. The increasing use of metformin in older patients for the treatment of diabetes mellitus warrants renewed attention to this severe side effect.

Original languageDutch
Pages (from-to)977-980
Number of pages4
JournalNederlands Tijdschrift voor Geneeskunde
Volume151
Issue number17
Publication statusPublished - 28 Apr 2007

Cite this

Van Der Linden, C. M. J., Knol, W., Van Marum, R. J., & Jansen, P. A. F. (2007). Lactaatacidose bij een 85-jarige vrouw door behandeling met metformine. Nederlands Tijdschrift voor Geneeskunde, 151(17), 977-980.